This Type of Antibiotic Could Cause Aortic Rupture, FDA Warns

iStock

Fluoroquinolone antibiotics can increase the occurrence of dangerous bleeding or death from aortic dissection or aortic aneurism — a rupture or tear in the main artery of the body, the aorta — according to a warning issued by the U.S. Food and Drug Administration (FDA).

Fluoroquinolone antibiotics are approved to treat certain bacterial infections and have been used for more 30 years. The higher risk of aneurysm can occur with fluoroquinolones administered orally or by injection. Fluoroquinolones include:

  • Ciprofloxacin (Cipro)
  • Gemifloxacin (Factive)
  • Levofloxacin (Levaquin)
  • Moxifloxacin (Avelox)
  • Norfloxacin (Noroxin)
  • Ofloxacin (Floxin)

The FDA advises heath care providers to avoid prescribing fluoroquinolones to people with, or at increased risk for developing, an aortic aneurysm, including elderly people and those with peripheral atherosclerotic vascular diseases, high blood pressure (hypertension), or genetic conditions like Marfan syndrome or Ehlers-Danlos syndrome.

People taking fluoroquinolones are advised to:

  • Call 911 immediately if they experience sudden, severe, and persisten pain in the stomach, chest or back.
  • Report any unusual side effects to their health care provider immediately.
  • Inform their health care provider if they have a history of aneurysms, blockages or hardening of the arteries; high blood pressure; or a genetic condition like Marfan or Ehlers-Danlos, before taking an antibiotic.
  • Talk to their health care provider before discontinuing an antibiotic.

Sourced from: FDA